Louisiana, 2018Flash Flooding in Louisiana, August 18, 2018
August 18, 2018 · NWS LIX · 2 events in 2 counties and zones
Collisions between thunderstorm outflow boundaries and lake breeze boundaries produced nearly stationary thunderstorms south of Lake Pontchartrain. Several reports of flooding were received from the New Orleans Metro area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Collisions between thunderstorm outflow boundaries and lake breeze boundaries produced nearly stationary thunderstorms south of Lake Pontchartrain. Several reports of flooding were received from the New Orleans Metro area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Aug 18, 8:04 AM CST, 4 hours 3 minutes earlier.
Area forecast discussion, Aug 18, 8:04 AM CST, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
904 AM CDT Sat Aug 18 2018
.SOUNDING DISCUSSION...
The column is generally quite moist with a PWAT of 2.23 inches,
around the same as the past 2 days, with a prominent dry slot
around 450mb. It is also above the daily mean of 1.88 inch for
this day. MLCAPE at 1883 J/kg and relatively low ConvT indicates
storms should have no problem forming given sufficient forcing.
CIN is present at the surface (-150 J/kg) but will likely erode
quickly as temps warm up. Winds are generally light throughout the
column, with the surface at about 15 knots WSW. It speeds up to
25-30 knots and becomes mostly southerly near the top.
-BL
&&
.PREV DISCUSSION... /issued 405 AM CDT Sat Aug 18 2018/
SHORT TERM...
Old outflow boundaries exist in most locations this morning. This
can act to initiate sh/ts and should be able to do so today once
heating begins. Should still get a crop of sh/ts moving in from
the gulf during the morning, maybe not as many as yesterday.
Thunderstorms today through much of the upcoming week will be
capable of very heavy rainfall in a short period causing some
flooding of low lying and poor drainage areas and roadways will
definitely make that list.
Guidance is still advertising a cold front to move into the area
by mid week dropping temps down into the mid to upper 80s with no
dense cloud cover. For this time of year, that is relatively
strong cool air advection. Dry air will also accompany the front
bringing dp temps back down to the mid 60s. This would only last a
day maybe two at the most around Wed. The moisture surges back to
the north once again by the end of the work week bringing the
warmth, humidity and sh/ts back to the area.
By next weekend, deep easterlies will develop again and at least
one if not two easterly waves will bring a better chance of sh/ts
to the area possibly by the end of next weekend or into the new
week. Easterly waves affecting the area are very normal for
August but an actual cold front with cooler temps is not but we
will take it.
AVIATION...
Forecast scenario is little changed from the past several days.
Expect VFR conditions to predominate through the forecast period
outside of convective activity. A little less convection noted over
the coastal waters at 08z compared to the past 2 mornings, so pre-
dawn convection may not be quite as common as the past 2 mornings.
Will tend to use VCTS with only a 4 hour window of TEMPO in most
terminals today, as instantaneous areal coverage of convection may
not be much more than 30-40 percent. If convection is expected to
directly impact a terminal, IFR or lower conditions will be
possible, with wind gusts to 30 knots or so. Most convection should
run out of steam around 00z-01z, with a restart of coastal
convection Sunday morning around 10z. 35
MARINE...
High pressure will remain centered east of the waters through early
next week. As a result, a prevailing onshore flow of 5 to 10 knots
is expected across most of the coastal waters through the period.
The only exception will be over the nearshore waters off the
Mississippi coast where a seabreeze is expected to develop each day.
This could induce some stronger onshore winds of 10 to 15 knots for
a few hours each afternoon across the Mississippi and Chandeleur
Sounds. Seas will range from 1 to 2 feet through the entire period
across all of the waters. Medium range models do depict at least a
brief period of northerly winds late Wednesday with a cold frontal
passage, but no strong winds indicated with this frontal passage
outside of convection. 35
DECISION SUPPORT...
DSS code: Green.
Deployed: None.
Activation: None.
Activities: None.
Decision Support Services (DSS) Code Legend
Green = No weather impacts that require action.
Blue = Long-fused watch, warning, or advisory in effect or high
visibility event; Marginal risk severe or excessive rain.
Yellow = Heightened impacts with short-fused watch, warning or
advisory issuances; radar support for slight risk severe
or excessive rain.
Orange = High Impacts; Enhanced risk severe; nearby tropical events;
HazMat or other large episodes.
Red = Full engagement for Moderate to high risk of severe and/or
excessive rainfall, or direct tropical threats; Events of
National Significance.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 90 73 90 73 / 70 20 60 30
BTR 91 75 90 75 / 60 20 60 30
ASD 90 76 90 76 / 60 30 70 40
MSY 90 77 90 77 / 60 30 70 30
GPT 89 77 89 77 / 70 30 70 40
PQL 89 76 90 76 / 70 40 70 40
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&Hazardous weather outlook, Aug 18, 3:13 AM CST, 8 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
413 AM CDT Sat Aug 18 2018
GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-182115-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
413 AM CDT Sat Aug 18 2018
This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.
.DAY ONE...Today and Tonight
Scattered to numerous showers and thunderstorms are expected
today, continuing into the evening hours before dissipating.
Isolated storms could also redevelop before sunrise Sunday near
the coast. A few storms could be strong today, producing gusty
winds, frequent lightning and brief, locally heavy rainfall.
Waterspouts will be possible over the coastal waters, with the
potential to move briefly inland.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Scattered to numerous thunderstorms are expected each day during
the period, with storms diminishing in number by Wednesday or
Thursday. A few storms could become strong each day, producing
gusty winds, frequent lightning and brief heavy rainfall.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
In the hours before
Local storm report, Aug 18, 8:57 AM CST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
957 AM CDT SAT AUG 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 AM MARINE TSTM WIND 44 SSE GRAND ISLE 28.64N 89.79W
08/18/2018 M41.00 MPH GMZ572 XX AWOS
KMDJ - MISSISSIPPI CANYON 311A, SSW 17G36KT.
0935 AM MARINE TSTM WIND 31 E VENICE 29.30N 88.84W
08/18/2018 M39.00 MPH GMZ555 LA AWOS
KMIS - MISSISSIPPI CANYON 140B AWOS, NW 29G34KT
&&
24/RRLocal storm report, Aug 18, 12:03 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
103 PM CDT SAT AUG 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1259 PM FLOOD NEW ORLEANS 29.97N 90.08W
08/18/2018 ORLEANS LA EMERGENCY MNGR
SEVERAL STREETS FLOODED THROUGHOUT CENTRAL CITY FROM
GENTILLY TO INDUSTRIAL CANAL AREA. ELYSIAN FIELDS AND
MIRO, LOUISA AND HIGGINS, HARRISON AND GENTILLY BLVD,
FRANCE ROAD AND LOUISA, FRANKLIN AND CLAIBORNE AVE.
&&
24/RRFlash Flood, Orleans
- When
- August 18, 12:07 PM CST to 1:15 PM CST
- Where
- Orleans County, 1.03 mi W of Mc Dologhville to 2.89 mi NNE of Vieux Carre
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 29.928, -90.067
Social media posts from local broadcast media outlets showed water entering vehicles in the New Orleans Central Business District.
Flash Flood, St. Charles
- When
- August 18, 1:24 PM CST to 1:45 PM CST
- Where
- St. Charles County, 1.38 mi WNW of St Rose to 1.02 mi NNW of Luling
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 29.960, -90.340
A house was reported flooded in St. Rose. Numerous other roads in the parish reported street flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, August 18 to 31, 201818 deaths · 7 events
- Heat in Arizona, August 18 to 19, 20184 deaths · 4 events
- Rip Current in Indiana, August 18, 20182 deaths · 1 event
- Flooding in Puerto Rico, August 18, 20181 death · 2 events
- Lightning Strikes in New York, August 18, 20181 death · $2,000 · 2 events
- Damaging Winds in Oklahoma, August 18, 201814 injured · $3,000 · 50 kt wind · 2 events
- Flooding and Damaging Winds in Massachusetts, August 18, 2018$103,000 · 50 kt wind · 13 events
- Flash Flooding and Hail in New Mexico, August 18, 2018$60,000 · 1 in hail · 7 events
- Flash Flood and Damaging Winds in North Carolina, August 18 to 19, 2018$32,000 · 50 kt wind · 5 events
- Damaging Winds and Lightning Strike in Texas, August 18, 2018$24,000 · 52 kt wind · 8 events
- Flash Flooding and Hail in Kansas, August 18 to 19, 20182 in hail · 21 events
- Wildfire in Nevada, August 18 to 30, 20182 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767852, 767854.